LONG-TERM USE OF PROTON PUMP INHIBITORS
By- Dr. Joan Marie Pellegrini
PPI’s (Proton Pump Inhibitors) is a class of popular drugs used to treat GERD (Gastro esophageal Reflux Disease). Some trade names for these drugs are Nexium, Protonix, Prevacid, and Prilosec. These drugs have been on the market for decades and considered quite safe. They are used to reduce the acid in the stomach. In general, their use is indicated for 2-8 weeks to treat esophagitis, gastritis and other acid-related conditions. However, many patients are on these drugs for years and even decades. PPI’s are the 3rd most commonly prescribed medication at over 100 million prescriptions per year. There does not appear to be any problem with short term use. However, there is rising concern for long-term use.
Data has suggested that long term use can impair absorption of nutrients from the stomach. In particular, calcium and iron are better absorbed in an acidic environment. With long term absorption problems, a patient can develop anemia (low blood counts) and be at increased risk of fractures. Other problems associated with PPI use are increased flatulence, possibly an increase in the risk of some infections such as C difficile colitis and pneumonia, a decrease in effectiveness of some drugs (Plavix is one of these drugs but the data on this is confusing and controversial).
PPI’s have not been shown to reduce the risk of esophageal cancer as was once thought. The PPI helps to relieve the symptoms of reflux but does not actually cure reflux.
Many experts feel that if every patient were to adhere to guidelines to modify their diet, exercise, and manage to lose weight that up to 90% of patients on PPI’s would not actually need the medication.
Clearly there is a role for PPI’s. Since their introduction they have been considered a fantastic drug. PPI’s have dramatically reduced the rate of complications from acid-related disease such as ulcers and gastritis.
Therefore, if you have been on one of these drugs for a long time, it is my recommendation that you have a discussion with your physician about its use. Are you suffering any of the adverse side effects? Is the drug effective for you? Is there another alternative? Do you actually need a PPI? Would now be the time to start a diet and exercise regimen that may help with some of your symptoms (many overall benefits!)?
For more information: Medscape has an excellent review article “Perils and Pitfalls of Long-term Effects of Proton Pump Inhibitors”